Alert archive / New York / Special Weather Statements in 2017

Special Weather Statement, NWS Buffalo, NY

April 20, 2017Cattaraugus County, New York

NWS Buffalo, NY issued this special weather statement at Apr 20, 2017, 4:59 PM EDT for Cattaraugus County, New York. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2017, 4:59 PM EDT (20:59 UTC)
Expired
Apr 20, 2017, 5:30 PM EDT
In force
31 min
Issued by
NWS Buffalo, NY

County Cattaraugus County, NY

The radar

The Buffalo radar (KBUF), 93 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.0 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2017-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2017-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
586 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

454 
WWUS81 KBUF 202059
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
459 PM EDT THU APR 20 2017

NYZ020-021-202130-
Cattaraugus-Allegany-
459 PM EDT THU APR 20 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CATTARAUGUS AND
WEST CENTRAL ALLEGANY COUNTIES...

At 458 PM EDT, a strong thunderstorm was located near Allegany, or 8
miles northwest of Olean, moving east at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Olean, Allegany, Weston Mills, St. Bonaventure, Hinsdale, Portville,
Ischua, Humphrey, Vandalia and Haskell Flats.

This includes Interstate 86 between exits 24 and 27.
 
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4206 7862 4220 7862 4229 7830 4204 7830
TIME...MOT...LOC 2058Z 254DEG 24KT 4214 7857 

$$

Reynolds

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Apr 20, 3:33 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Apr 20, 3:33 PM EDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
333 PM EDT Thu Apr 20 2017

.SYNOPSIS...
Showers and thunderstorms will continue through the night, ahead of
a cold front that will track eastward across the region. Some storms
may become strong to severe across the Southwestern New York State.
Behind this cold front, mainly dry conditions will persist across the
Eastern Great Lakes into the beginning of next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
This afternoon a warm front lies along our southern zones, with
temperatures behind the front reaching into the upper 60s, while to
the north of the warm front, and through much of the region air
temperatures linger in the 40s and lower 50s.

Regional radars display showers and embedded thunderstorms across
the region, most pronounced to the north of the warm front, and
along the southern shoreline of Lake Ontario. Through the remainder
of the afternoon the main threat from convection will be heavy rain
across the region, including along the southern Lake Ontario
shoreline...where upward of three quarters to an inch of rain will
be possible through the daytime.

This afternoon a line of convection across MI/IN is pushing eastward
through a warm, moist and unstable airmass. This activity will
likely reach SW NYS this early evening. As MUCAPE values of 1000 to
2000 J/KG remain this evening, and with an uptick in the low level
winds these upstream storms should maintain their strength as they
reach our region, with strong to severe potential continuing across
the southern two tier of counties of WNY. Elsewhere elevated
instability will remain to the north of the warm front, and
thunderstorms will remain possible, with heavy rain and gusty winds.

A cold front will cross the region tonight, sending storms eastward.
As the storms end, and cooler air begins to push eastward into the
region some patchy fog will be possible. In total rainfall today and
tonight will range from a half to an inch across the So. Tier, and
North Country, with an inch to inch and a half along the thruway to
the Lake Ontario shoreline. Due to the convectiveness of this
activity, rainfall amounts will vary. Creeks and rivers should
remain in bankfull through this rain, but any outlier of heavier rain
could produce minor flooding.

For Friday a few rain showers will start the day across the Eastern
Lake Ontario region. This activity will end through the day as
colder and drier air pushes eastward behind the cold front. Clouds
will likely remain tough across the region, though some breaks of
sunshine will be possible. The clouds and cooler air aloft will only
yield highs in the 50s tomorrow, though some early morning lower
60s are possible across the northern Finger Lakes.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
Low pressure over Quebec will lift northeast with limited low level
moisture lingering across the north country. High pressure centered
over the Upper Mississippi Valley Friday night will begin to
build across western New York.

While a mid level trough within the northern branch of the split
flow will sweep across our forecast area on Saturday...surface high
pressure and relatively dry air in the mid and upper levels will
continue to promote dry uneventful weather. Model guidance continues
to hold precipitation associated with a low over the Southeast/mid-
Atlantic to our south across central Pennsylvania on Saturday and
Saturday night.

Temperature-wise look for a cool start to the period. Lows Friday
night within a few degrees of 40 with the interior southern tier and
north country seeing lows into the mid 30s. Cloud cover should
preclude any frost issues. Highs on Saturday will struggle to reach
the 50 degree mark.

High pressure will still dominate on Sunday/Sunday night with some
milder air beginning to overspread the region. Highs Sunday return
to more normal readings around the 60 degree mark. Temperatures
Sunday night fall back into the 30s. With clearing skies...patchy
frost could be possible across the interior sections of the western
southern tier.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Medium range models continuing to advertise a progressive zonal flow
pattern during this period. Surface ridging will continue the dry
but cool weather pattern as we start out Monday and Monday night.
After highs only in the 50s Monday, another cool night is expected
for the interior southern tier and north country Monday night with
lows in the 30s and possible frost issues.

The progressive pattern will send an initial wave over top the
southern ridge by Tuesday which looks to minor out and should
have little impact on our weather. A more vigorous system looks
to develop later in the period which will bring chances for
showers and possible storms back into the forecast for Wednesday
and Thursday. Substantial temperature moderation will bring
temperatures well above normal during the mid week period.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
At 18Z showers and isolated thunderstorms continue across WNY, with
fairly widespread IFR and an easterly wind along the southern Lake
Ontario shore, and spotty IFR elsewhere within heavier shower
activity.

Thunderstorms this afternoon will weaken across WNY, impacting the 4
TAF sites south of Lake Ontario. This activity will extend towards
KART and the north country late this afternoon and evening.

Additional thunderstorms across MI/IN this afternoon will track
eastward reaching WNY this early evening. Greatest impacts from
these storms will be across the So. Tier which will lie south of a
warm front boundary. Elevated instability will remain elsewhere, and
a heavier thunderstorm will be possible.

Some patches of fog will form behind the convection tonight, that
will bring additional IFR flight conditions. This fog and rain
showers will end through the later portion of the night as high
pressure noses eastward towards the region tomorrow, with flight
conditions slowly improving.

Outlook...

Friday night...mainly VFR, some patchy fog/IFR across the So. Tier.

Saturday...VFR.

Sunday through Tuesday...Mainly VFR.

&&

.MARINE...
Easterly winds will maintain waves 3 to 5 feet on the western half
of Lake Ontario, with small craft advisories continuing. These winds
will shift to southerly tonight, ending the threat for SCA.

On Friday westerly winds will then flow across the eastern Great
Lakes. This will bring winds to 15 to 20 knots, with waves building
towards SCA levels.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 2 AM EDT Friday for LOZ042-043.

&&

SYNOPSIS...THOMAS
NEAR TERM...THOMAS
SHORT TERM...LEVAN
LONG TERM...TMA
AVIATION...THOMAS
MARINE...THOMAS
Hazardous weather outlook, Apr 20, 4:30 AM EDT, 12 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
430 AM EDT Thu Apr 20 2017

NYZ001>003-010>013-019>021-085-210830-
Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Livingston-
Chautauqua-Cattaraugus-Allegany-Southern Erie-
430 AM EDT Thu Apr 20 2017

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

Widespread showers and thunderstorms will move into western NY later
this afternoon and evening. Conditions will be favorable for a few
embedded strong to severe thunderstorms capable of producing damaging
wind gusts. This threat will be greatest across the Western Southern
Tier.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004>008-014-210830-
Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Ontario-
430 AM EDT Thu Apr 20 2017

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-210830-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
430 AM EDT Thu Apr 20 2017

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Apr 20, 4:59 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
459 PM EDT THU APR 20 2017

NYZ020-021-202130-
Cattaraugus-Allegany-
459 PM EDT THU APR 20 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CATTARAUGUS AND
WEST CENTRAL ALLEGANY COUNTIES...

At 458 PM EDT, a strong thunderstorm was located near Allegany, or 8
miles northwest of Olean, moving east at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Olean, Allegany, Weston Mills, St. Bonaventure, Hinsdale, Portville,
Ischua, Humphrey, Vandalia and Haskell Flats.

This includes Interstate 86 between exits 24 and 27.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4206 7862 4220 7862 4229 7830 4204 7830
TIME...MOT...LOC 2058Z 254DEG 24KT 4214 7857

Reynolds

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 6:36 PM EDTSpecial Weather StatementBUFChautauqua54 min
Apr 20, 6:37 PM EDTSpecial Weather StatementBUFErie83 min
Apr 20, 7:41 PM EDTSpecial Weather StatementBUFGenesee49 min

Nearby

Special Weather Statements in New York, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.